Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Indianapolis, IN

June 18, 2009Greene County, Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 18, 2009, 7:52 AM EDT for Greene County, Knox County, Sullivan County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 7:52 AM EDT (11:52 UTC)
Expired
Jun 18, 2009, 10:45 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 181152
FFWIND
INC055-083-153-181445-
/O.NEW.KIND.FF.W.0030.090618T1152Z-090618T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1045 AM EDT

* AT 730 AM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VICKSBURG...TURTLE CREEK RESERVOIR...PLEASANTVILLE...PAXTON...
  GRAYSVILLE...SULLIVAN...MEROM...LINTON...DUGGER AND CARLISLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

&&

LAT...LON 3916 8706 3881 8723 3881 8725 3878 8725
      3877 8727 3876 8725 3873 8727 3874 8750
      3892 8755 3893 8754 3896 8754 3898 8756
      3917 8761

$$

HAINES
2 follow-up statements
000 
WGUS73 KIND 181301
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 AM EDT THU JUN 18 2009

INC055-083-153-181445-
/O.CON.KIND.FF.W.0030.000000T0000Z-090618T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE-KNOX-SULLIVAN-
901 AM EDT THU JUN 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
NORTHEASTERN KNOX...WESTERN GREENE AND SULLIVAN COUNTIES...

AT 856 AM EDT...RADAR INDICATED RAIN AMOUNTS OF 2 TO 3 INCHES HAVE 
FALLEN OVER PORTIONS OF SULLIVAN AND NORTHERN KNOX COUNTIES.  A 
STORM SPOTTER REPORTED OVER A HALF INCH OF RAIN HAD OCCURRED IN 20 
MINUTES OVER NORTHWEST SULLIVAN COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VICKSBURG...TURTLE CREEK 
RESERVOIR...PLEASANTVILLE...PAXTON...GRAYSVILLE...SULLIVAN...MEROM...
LINTON...DUGGER AND CARLISLE

THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE THROUGH AT LEAST 
1000 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

&&

LAT...LON 3916 8706 3881 8723 3881 8725 3878 8725
      3877 8727 3876 8725 3873 8727 3874 8750
      3892 8755 3893 8754 3896 8754 3898 8756
      3917 8761

$$
JH
000 
WGUS73 KIND 181452
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 AM EDT THU JUN 18 2009

INC055-083-153-181502-
/O.EXP.KIND.FF.W.0030.000000T0000Z-090618T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE-KNOX-SULLIVAN-
1052 AM EDT THU JUN 18 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN KNOX...
WESTERN GREENE AND SULLIVAN COUNTIES...

LAT...LON 3916 8706 3881 8723 3881 8725 3878 8725
      3877 8727 3876 8725 3873 8727 3874 8750
      3892 8755 3893 8754 3896 8754 3898 8756
      3917 8761

$$
JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:40 AM EDT, 12 minutes earlier.

Area forecast discussion, Jun 18, 7:40 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 AM EDT THU JUN 18 2009

.AVIATION...

DISCUSSION FOR 12Z TAFS.
A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE
EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND
KBMG IN A FEW HOURS.  WILL MENTION A PERIOD OF WIND GUSTS UP TO 40
KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS.  THIS COMPLEX MAY
WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR
TAF SITES BY MIDDAY.  AFTER THAT TIME WILL MENTION VCTS.

A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL
INDIANA TODAY.  THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS
COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS
UNTIL THIS EVENING.  PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT.

&&

.PREVIOUS DISCUSSION
MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY
FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER
HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN
WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT
ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT
DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA
THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS
PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE
DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE
CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY
LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS
HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND
ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON
AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL
RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW
STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF
PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS
MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY
SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM
FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO
AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE
POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE
FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL
SPLIT THE DIFFERENCE.

ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST
UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG
THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING
THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE
AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE
TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON
HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT
WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM.

THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE
SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS
INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN
THE PCPN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z.
&&

AVIATION...JH
PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 6:13 AM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EDT THU JUN 18 2009

INZ039>042-045>049-051>057-060>065-067>072-191015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS
WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-044-191015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:28 AM EDTSevere Thunderstorm WarningINDSullivan47 min
Jun 18, 7:10 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan50 min
Jun 18, 8:04 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan41 min
Jun 18, 8:14 AM EDTSevere Thunderstorm WarningINDParke, Sullivan, Vermillion, Vigo46 min
Jun 18, 8:33 AM EDTFlash Flood WarningINDDaviess, Martin4 hr
Jun 18, 8:39 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Parke, Putnam51 min
Jun 18, 9:15 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more46 min

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.